Systematic review: symptoms of rebound acid hypersecretion following proton pump inhibitor treatment.Lødrup AB, Reimer C, Bytzer P. Scand J Gastroenterol. 2013 Jan 14. [Epub ahead of print] Introduction. While the physiological existence of rebound acid hypersecretion (RAHS) after withdrawal of proton pump inhibitors (PPI) therapy is established, the clinical implications are less certain. It has been speculated that a clinical relevant rebound phenomenon may be responsible for difficulties in getting off acid-suppressive medication and partly explain the increase in long-term use of PPI. A number of studies addressing this issue have been published recently. The authors aimed to systematically review the existing evidence of clinically relevant symptoms caused by acid rebound following PPI treatment. Material and methods. PubMed was searched using the terms “rebound acid hypersecretion” and generic names of PPIs. Results. Five studies were included. Two studies on asymptomatic volunteers found that 44% experienced acid-related symptoms up to 4 weeks after treatment was withdrawn. Symptoms were generally mild to moderate and mainly heartburn and regurgitation. Three studies, using patients with reflux disease, found no signs of symptoms caused by acid rebound. Conclusion. Gastric acid rebound hypersecretion following PPI therapy induces reflux-like symptoms post-treatment in asymptomatic volunteers, but the significance of this in patient populations is not clear. The studies in patients with reflux disease found no evidence of symptomatic RAHS, but these studies were hampered by severe methodological weaknesses.